Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 113, NWS Charleston, SC

September 27, 2004Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Sep 27, 2004, 9:00 PM EDT for Colleton County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 9:00 PM EDT (01:00 UTC)
Expired
Sep 27, 2004, 10:00 PM EDT
In force
60 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 40 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 3:50 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2099 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2099 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
2.5
Supercell composite
20.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 280100
SVRCHS
SCC029-280200-
/X.NEW.KCHS.SV.W.0005.040928T0100Z-040928T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
900 PM EDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1000 PM EDT

* AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTH OF RUFFIN TO 9 MILES SOUTHWEST OF
  WHITE HALL...OR ALONG A LINE EXTENDING FROM 11 MILES WEST OF
  WALTERBORO TO 7 MILES SOUTHEAST OF YEMASSEE...MOVING NORTHEAST AT
  20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  RUFFIN AND WILLIAMS...
  WHITE HALL AND HENDERSONVILLE...
  SMOAKS...
  WALTERBORO AND RITTER...
  ASHEPOO...

THIS IS A DANGEROUS THUNDERSTORM...TAKE COVER NOW SEVERE
THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3296 8094 3269 8080 3269 8044 3295 8050
      3317 8075

$$

JPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 8:08 PM EDT, 52 minutes earlier.

Area forecast discussion, Sep 27, 8:08 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
808 PM EDT MON SEP 27 2004

.UPDATE...A NEW TORNADO WATCH WILL BE ISSUED SHORTLY FOR DORCHESTER...
BERKELEY AND CHARLESTON COUNTIES. CONVECTIVE LINE HAS PRODUCED QUITE
A BIT OF WIND DAMAGE OVER THE PAST HOUR OR SO. WE WILL LIKELY BE ABLE
TO CLEAR THE NEW WATCH AFTER MIDNIGHT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH SURF ADVISORY GAZ116>119-138>141.
     SHALLOW COASTAL FLOODING GAZ116>119-138>141.
SC...HIGH SURF ADVISORY SCZ047>051.
     SHALLOW COASTAL FLOODING SCZ047>051.
     WIND ADVISORY UNTIL MIDNIGHT SCZ043>045-048>050.
     TORNADO WATCH TILL 4 AM SC044-045-050.
     LAKE WIND ADVISORY ON LAKE MOULTRIE SCZ045.
MARINE...TORNADO WATCH UNTIL 4 AM AMZ330-350.
         HIGH SURF ADVISORY AMZ350-352-354.
         SMALL CRAFT ADVISORY AMZ330-350.
         GALE WARNING AMZ352-354-374.
         SHALLOW COASTAL FLOODING AMZ330.
&&

ST
Hazardous weather outlook, Sep 27, 7:31 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
731 PM EDT MON SEP 27 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-281400-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
731 PM EDT MON SEP 27 2004

...TORNADO WATCH FOR NORTHERN AREAS OF SOUTH CAROLINA AND ADJACENT
COASTAL WATERS UNTIL UNTIL 10 PM...
...WIND ADVISORY IN EFFECT FOR MUCH OF SOUTHEAST SOUTH CAROLINA UNTIL
MIDNIGHT EDT...
...LAKE WIND ADVISORY FOR LAKE MOULTRIE...
...HIGH RISK OF RIP CURRENTS WITH CONTINUED BEACH EROSION...
...HIGH SURF ADVISORY...
...GALE WARNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH
CAROLINA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM
SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.SEVERE WEATHER...THERE IS STILL A SMALL RISK FOR TORNADOES TONIGHT.
A TORNADO WATCH IS IN EFFECT FOR CHARLESTON...BERKELEY...DORCHESTER
AND COLLETON COUNTIES AND THE ADJACENT COASTAL WATERS UNTIL 10 PM.
PLEASE REFER TO THE LATEST DAY ONE CONVECTIVE OUTLOOK...THE MESOSCALE
DISCUSSION AND TORNADO WATCH 844 FOR ADDITIONAL INFORMATION.

.HEAVY RAINS...THERE IS STILL A CHANCE FOR LOCALLY HEAVY RAINS IN
SOUTH CAROLINA AS ONE OF THE LAST OF THE RAINBANDS FROM TROPICAL
DEPRESSION JEANNE MOVES THROUGH THE AREA TONIGHT.

.RIP CURRENTS...DUE TO PERSISTENT STRONG ONSHORE WINDS...LARGE
SWELLS AND THE UPCOMING FULL MOON...THE RISK OF RIP CURRENTS WILL
REMAIN HIGH THIS EVENING. ALL PERSONS ARE URGED TO REMAIN OUT OF THE
ATLANTIC WATERS. PLEASE REFER TO THE LATEST SURF ZONE FORECAST AND
THE LATEST COASTAL FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.BEACH EROSION AND HIGH SURF...THE CONTINUATION OF SEAS OF 7 TO 10
FEET IN THE ATLANTIC WATERS...A PERSISTENT SWELL FROM TROPICAL
DEPRESSION JEANNE...STRONG ONSHORE WINDS AND THE HIGH SPRING TIDES
WILL ALLOW FOR ADDITIONAL BEACH EROSION. A HIGH SURF ADVISORY IS IN
EFFECT. PLEASE REFER TO THE LATEST COASTAL FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.MARINE WINDS...A GALE WARNING IS IN EFFECT FOR THE GEORGIA COASTAL
WATERS...AND THE SOUTH CAROLINA WATERS FROM EDISTO BEACH TO SAVANNAH
GEORGIA. REFER TO THE LATEST COASTAL WATERS FORECAST AND THE LATEST
COASTAL FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.STRONG WINDS...STRONG WINDS RESULTING FROM THE PRESSURE DIFFERENCE
BETWEEN TROPICAL DEPRESSION JEANNE AND HIGH PRESSURE WILL CAUSE WIND
TO REACH NEAR 35 OR 40 MPH IN MANY LOCATIONS OF SOUTH CAROLINA EARLY
TONIGHT. PLEASE REFER TO THE LATEST WIND ADVISORY /NPWCHS/ FOR
ADDITIONAL INFORMATION. ALSO...A LAKE WIND ADVISORY REMAINS IN EFFECT
FOR LAKE MOULTRIE. PLEASE REFER TO THE LATEST RECREATIONAL FORECAST
AND THE LATEST LAKE WIND ADVISORY /NPWCHS/ ISSUED AT 442 PM FOR
ADDITIONAL INFORMATION.

.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE
RIVER NEAR JAMESTOWN. MINOR FLOODING WILL CONTINUE ON THE OHOOPEE
RIVER NEAR REIDSVILLE. REFER TO RECENT RIVER FLOOD STATEMENTS AND
RIVER FLOOD WARNINGS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
.RIVER FLOODING...FLOODING WILL CONTINUE ALONG THE LOWER SANTEE RIVER
INCLUDING JAMESTOWN THROUGH THE PERIOD...AS WELL AS ON THE OHOOPEE
RIVER NEAR REIDSVILLE. ADDITIONAL RIVERS MAY EXCEED FLOOD STAGE
LATER THIS WEEK. PLEASE REFER TO THE LATEST RIVER FORECAST AND RIVER
FLOOD OUTLOOKS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND
TONIGHT.

33

In the hours before

Special weather statement, Sep 27, 3:40 PM EDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT MON SEP 27 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-272100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
340 PM EDT MON SEP 27 2004

THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES.

IN SOUTHEAST GEORGIA...
TATTNALL...LONG...MCINTOSH...CANDLER...EVANS...LIBERTY AND BRYAN.

THE TORNADO WATCH REMAINS IN EFFECT FOR FOLLOWING COUNTIES THROUGH
500 PM EDT.

IN SOUTHEAST SOUTH CAROLINA...
ALLENDALE...BERKELEY...BEAUFORT...CHARLESTON...COLLETON...
DORCHESTER...HAMPTON AND JASPER...INCLUDING THE ADJACENT COASTAL
WATERS.

IN SOUTHEAST GEORGIA...
BULLOCH...CHATHAM...EFFINGHAM...JENKINS...AND SCREVEN...
INCLUDING THE ADJACENT COASTAL WATERS.

SCW
Special weather statement, Sep 27, 4:09 PM EDT, 4 hours 51 minutes before
SPSCHEST MON SEP 27 2004

NOTE: FAIR INDICATES FEW OR NO CLOUDS BELOW 12,000 FEET WITH NO
SIGNIFICANT WEATHER AND/OR OBSTRUCTIONS TO VISIBILITY. REPORTS OF
SIGNIFICANT WEATHER AND/OR OBSTRUCTIONS TO VISIBILITY ARE NOT
AVAILABLE FROM KOKOMO AND HUNTINGBURG.

INZ001>027-272100-
NORTHERN INDIANA

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
GARY /AIRPORT/ MOSUNNY   73  55  53 VRB7      30.05F
VALPARAISO     FAIR      72  54  53 N10       30.06F
SOUTH BEND     FAIR      74  48  39 CALM      30.05F
ELKHART        FAIR      77  48  36 N8        30.04F
GOSHEN         LGT RAIN  72  47  40 VRB5      30.06F
WARSAW         FAIR      75  52  43 N5        30.04F
FORT WAYNE     FAIR      74  50  42 NE7       30.03F
PERU/GRISSOM   MOSUNNY   73  48  40 N13       30.02F

INZ028>059-064-065-272100-
CENTRAL INDIANA

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
LAFAYETTE      FAIR      76  51  41 VRB6      30.01F
KOKOMO         FAIR      75  48  38 N7        30.02F
ANDERSON       FAIR      75  52  43 N5        29.98F
MUNCIE         FAIR      77  50  38 VRB7      30.01F
INDIANAPOLIS   FAIR      76  52  43 NE12      29.99F
-EAGLE CREEK   FAIR      77  46  33 NE8       29.99F
TERRE HAUTE    FAIR      76  52  43 NE8       29.99F
SHELBYVILLE    FAIR      77  55  46 NE6       29.96F
COLUMBUS       PTSUNNY   79 N/A N/A N9        29.96F

INZ060>063-066>092-272100-
SOUTHERN INDIANA

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
BLOOMINGTON    FAIR      78  56  46 N12G18    29.98F
HUNTINGBURG    FAIR      79  57  47 NE9G16    29.94F
EVANSVILLE     FAIR      80  53  39 NE13      29.95F
Local storm report, Sep 27, 8:33 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
833 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      CHARLESTON              32.78N 79.94W
09/27/2004                   CHARLESTON         SC   LAW ENFORCEMENT

            NUMEROUS PROBLEMS WITH HIGH WATER DOWNTOWN. MANY STREETS
            FLOODED WITH SEVERAL IMPASSABLE. FLOOD WATERS WENT INTO A
            FEW BUSINESSES AND HOMES.

&&
Special weather statement, Sep 27, 8:42 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
842 PM EDT MON SEP 27 2004

SCZ043-280130-
INLAND COLLETON-
842 PM EDT MON SEP 27 2004

...THUNDERSTORMS WITH STRONG WINDS WILL IMPACT COLLETON COUNTY
THROUGH 930 PM EDT...

AT 842 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
18 MILES NORTH OF SPRINGTOWN TO 6 MILES SOUTHWEST OF RHODES
CROSSROADS...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF
ORANGEBURG TO 7 MILES WEST OF WALTERBORO...MOVING EAST AT 45 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WALTERBORO...THAYER...SMYLY...ROUND O...RHODES CROSSROADS...CANADYS
AND SPRINGTOWN THROUGH 930 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH BRIEF HEAVY
RAINFALL.

JPC
Local storm report, Sep 27, 8:46 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
846 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     ALLENDALE               33.01N 81.31W
09/27/2004                   ALLENDALE          SC   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN IN ALLENDALE AND
            THROUGHOUT THE COUNTY.

&&

AUSTIN

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 9:34 PM EDTSevere Thunderstorm WarningCHSDorchester56 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.